Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 201, NWS Aberdeen, SD

August 22, 2006McPherson County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 22, 2006, 10:07 PM CDT for McPherson County, South Dakota. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 22, 2006, 10:07 PM CDT (03:07 UTC)
Expired
Aug 22, 2006, 11:00 PM CDT
In force
53 min
Issued by
NWS Aberdeen, SD
Area
Counties, with a storm outline in the text

County McPherson County, SD

The radar

The Aberdeen radar (KABR), 72 km from the middle of the area, began a volume at 03:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 3.1 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2006-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3262 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2006-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 180 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3262 J/kg
Mixed-layer CIN
-115 J/kg
Mixed-layer LCL
1366 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
180 m²/s²
0-3 km storm-relative helicity
311 m²/s²
Significant tornado parameter
1.6
Supercell composite
13.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 10:06 PM CDT, 1 minute earlier.

Area forecast discussion, Aug 22, 10:06 PM CDT, 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
1006 PM CDT TUE AUG 22 2006

.UPDATE...
SCATTERED TSRAS IN ND HEADING SE TOWARDS NE SD/WC MN LATE THIS
EVENING. UPDATED FORECAST TO INCREASE POPS ACROSS THIS AREA AND
DROP POPS OUT WEST.

MOHR

&&

.PREV DISCUSSION... (ISSUED 340 PM CDT TUE AUG 22 2006)

SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT
MAIN FORECAST CHALLENGE IS THUNDERSTORM CHANCES TONIGHT THROUGH
THURSDAY NIGHT. 20Z SURFACE ANALYSIS SHOWED LOW PRESSURE CENTERED
OVER MONTANA AND NORTHERN WYOMING...WITH A WARM FRONT EXTENDING FROM
WEST CENTRAL SOUTH DAKOTA ACROSS SOUTHERN SOUTH DAKOTA. THIS FRONT
WILL SLOWLY PUSH NORTHWARD TONIGHT...AND WILL BE ASSOCIATED WITH AN
UPPER DISTURBANCE SLIDING ACROSS THE STATE AFTER RIDING OVER THE TOP
OF A RIDGE CURRENTLY OVER THE ROCKIES. A 25-35 KT LLJ DEVELOPS OVER
CENTRAL AND EASTERN SOUTH DAKOTA OVERNIGHT...WITH LIS BETWEEN -4 AND
-6...AND CAPES BETWEEN 1500-2500 J/KG. STILL A BIT OF A CAP TO
OVERCOME OVER MUCH OF THE CWA...BUT ONCE THAT HAPPENS SOMETIME THIS
EVENING...EXPECT THUNDERSTORMS TO DEVELOP ALONG THE FRONT. SPC
PARAMETERS GIVE PRETTY GOOD INDICATIONS FOR DECENT CHANCES OF
SEVERE...WITH LARGE HAIL BEING THE MAIN THREAT...BUT COULD NOT RULE
OUT A TORNADO OR TWO WITH DECENT HELICITY AND SHEAR WITH THE FRONT.

THE SURFACE LOW BEGINS TO PUSH EASTWARD ON WEDNESDAY...WITH THE
FRONT SAGGING BACK TO THE SOUTH. PRETTY GOOD CAP IN PLACE...SO WILL
LEAVE THE DAY PERIOD DRY. WEDNESDAY NIGHT LOOKS IFFY RIGHT NOW WITH
MODELS HINTING THE CAP MAY NOT BREAK...AND NO SIGNIFICANT LLJ
EXPECTED. BETTER CHANCE LOOKS TO COME AGAIN ON THURSDAY AS THE COLD
FRONT PUSHES ACROSS THE REGION AND BETTER INSTABILITY SETS UP DURING
THE EVENING. HIGH PRESSURE MOVES IN BEHIND THE EXITING FRONT LATE
THURSDAY NIGHT INTO FRIDAY...SO MILD AND DRY CONDITIONS EXPECTED
FRIDAY AND FRIDAY NIGHT.

NO MAJOR CHANGES MADE TO TEMPERATURES. WEDNESDAY AND THURSDAY WILL
BE THE WARMEST DAYS WITH THE WARM FRONT STILL NORTH OF MUCH OF THE
REGION ON WEDNESDAY...AND BEFORE THE COLD FRONT REACHES THE AREA ON
THURSDAY NIGHT. COOLER TEMPS IN STORE FOR FRIDAY...MAINLY BACK DOWN
AROUND NORMAL.

LONG TERM...SATURDAY THROUGH TUESDAY
MODELS CONTINUE WITH THE FASTER SOLUTION IN REGARDS TO THE SHORTWAVE
PASSING THROUGH ON FRIDAY...WHICH MEANS THAT BY THE START OF THE
EXTENDED PERIOD...UPPER TROUGH SHOULD BE OFF TO OUR EAST. MODELS
STILL ARE HINTING AT ANOTHER WEAKER TROUGH SLIDING SOUTHEAST BEHIND
THE FIRST TROUGH. EC IS A BIT MORE AGGRESSIVE WITH THIS SECONDARY
WAVE. WITH LITTLE MOISTURE TO WORK WITH AND FAIRLY WEAK LOOKING
DYNAMICS...HAVE OPTED TO KEEP A DRY FORECAST GOING FOR SATURDAY. THE
REST OF THE PERIOD LOOKS FAIRLY QUIET AS UPPER LEVEL RIDGING BUILDS
INTO THE NORTHERN PLAINS. WILL MORE THAN LIKELY SEE SLOWING WARMING
TEMPS FROM SATURDAY THROUGH TUESDAY AS THE RIDGE BUILDS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

PARKIN/TARVER
Hazardous weather outlook, Aug 22, 5:09 AM CDT, 16 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
509 AM CDT TUE AUG 22 2006

SDZ015-033>035-045-048-231015-
DEWEY-STANLEY-SULLY-HUGHES-JONES-LYMAN-
509 AM CDT TUE AUG 22 2006 /409 AM MDT TUE AUG 22 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE EXTREME CATEGORY
THIS AFTERNOON. SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND TONIGHT...WITH THE PRIMARY THREATS BEING LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE FOR THUNDERSTORMS WILL EXIST ON WEDNESDAY AND
THURSDAY...WITH SEVERE STORMS POSSIBLE ON BOTH DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED LATE THIS AFTERNOON OR THIS
EVENING.

SDZ003-004-009-016-036-051-231015-
CORSON-CAMPBELL-WALWORTH-POTTER-HYDE-BUFFALO-
509 AM CDT TUE AUG 22 2006 /409 AM MDT TUE AUG 22 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THE GRASSLAND FIRE DANGER INDEX WILL BE IN THE VERY HIGH CATEGORY
THIS AFTERNOON. SEVERE THUNDERSTORMS WILL BE POSSIBLE LATE THIS
AFTERNOON AND TONIGHT...WITH THE PRIMARY THREATS BEING LARGE HAIL
AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE FOR THUNDERSTORMS WILL EXIST ON WEDNESDAY AND
THURSDAY...WITH SEVERE STORMS POSSIBLE ON BOTH DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEED LATE THIS AFTERNOON OR THIS
EVENING.

MNZ039-046-SDZ005>008-010-011-017>023-037-231015-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND-
509 AM CDT TUE AUG 22 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE ACROSS NORTHEASTERN SOUTH DAKOTA
TODAY...MAINLY EARLY THIS MORNING. A FEW SEVERE STORMS WILL BE
POSSIBLE...WITH LARGE HAIL AND DAMAGING WINDS BEING THE PRIMARY
THREATS. ALSO...LOCALIZED FLOODING WILL BE POSSIBLE EARLY THIS
MORNING ACROSS PARTS OF THE NORTHEAST. SEVERE THUNDERSTORMS WILL
BE POSSIBLE ONCE AGAIN TONIGHT...WITH THE PRIMARY THREATS BEING
LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A CHANCE FOR THUNDERSTORMS WILL EXIST ON WEDNESDAY AND
THURSDAY...WITH SEVERE STORMS POSSIBLE ON BOTH DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

KNUTSVIG

In the hours before

Local storm report, Aug 22, 4:47 PM CDT, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
447 PM CDT TUE AUG 22 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     HAIL             RICHMOND LAKE REC AREA  45.54N 98.61W
08/22/2006  M1.00 INCH       BROWN              SD   PUBLIC

&&

BEHNKE

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 11:14 PM CDTSevere Thunderstorm WarningABRMcPherson31 min
Aug 23, 1:31 AM CDTSevere Thunderstorm WarningABRMarshall59 min
Aug 23, 2:47 AM CDTSevere Thunderstorm WarningABRBig Stone28 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.